Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 188, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 9, 2015, 9:03 PM CDT for Morton County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2015, 9:03 PM CDT (02:03 UTC)
- Expired
- Jul 9, 2015, 9:44 PM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Morton County, KS
The radar
The Dodge City radar (KDDC), 188 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
520
WUUS53 KDDC 100203
SVRDDC
KSC129-100300-
/O.NEW.KDDC.SV.W.0188.150710T0203Z-150710T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT THU JUL 9 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORTON COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 1000 PM CDT
* AT 903 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF ELKHART...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ELKHART AND RICHFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3723 10204 3735 10198 3721 10161 3699 10189
3699 10202 3700 10204
TIME...MOT...LOC 0203Z 216DEG 12KT 3708 10198
HAIL...1.00IN
WIND...60MPH
$$
GERARD1 follow-up statement
059
WWUS53 KDDC 100244
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
944 PM CDT THU JUL 9 2015
KSC129-100254-
/O.CAN.KDDC.SV.W.0188.000000T0000Z-150710T0300Z/
MORTON KS-
944 PM CDT THU JUL 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR MORTON COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
VERY HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DODGE CITY.
LAT...LON 3723 10204 3735 10198 3721 10161 3699 10189
3699 10202 3700 10204
TIME...MOT...LOC 0242Z 216DEG 12KT 3719 10188
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:22 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 9, 6:22 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 622 PM CDT THU JUL 9 2015 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 136 PM CDT THU JUL 9 2015 SHORT RANGE MODELS INDICATE AN INCREASINGLY DIFLUENT WEST TO SOUTHWESTERLY FLOW ALOFT PREVAILING ACROSS THE WESTERN HIGH PLAINS TONIGHT AS A LARGE SCALE UPPER LEVEL LOW OUT WEST LIFTS NORTHWARD INTO THE GREAT BASIN. MEANWHILE, AN UPPER LEVEL PERTURBATION WITHIN THE FLOW ALOFT WILL LIFT ACROSS THE SOUTHERN ROCKIES INTO THE HIGH PLAINS OVERNIGHT SETTING THE STAGE FOR POTENTIAL THUNDERSTORM DEVELOPMENT ACROSS THE REGION. AS AN UPPER LEVEL JET CORE CLIMBS NORTHEAST ACROSS THE SOUTHERN ROCKIES, THE FOCUS FOR DIURNALLY DRIVEN THUNDERSTORMS THIS EVENING WILL FOCUS JUST OFF THE FRONT RANGE IN THE VICINITY OF A DEVELOPING LEE SIDE TROUGH WHERE ADEQUATE MOISTURE IS PRESENT. AS CLEARING ALLOWS LOWER/MID LEVEL LAPSE RATES TO STEEPEN, THUNDERSTORMS ARE LIKELY TO DEVELOP ACROSS EASTERN COLORADO LATE THIS AFTERNOON AND EVENING, THEN POTENTIALLY DRIFT EASTWARD INTO EXTREME WESTERN KANSAS LATE TONIGHT. STORMS MAY BECOME STRONG TO MARGINALLY SEVERE WITH MUCAPE VALUES IN EXCESS OF 1000 J/KG. HOWEVER, ANYTHING STRONGER IS LESS LIKELY WITH NAM/GFS MODEL SOUNDINGS SHOWING LESS THAN FAVORABLE VERTICAL SHEAR PROFILES. THUNDERSTORM CHANCES WILL SPREAD FURTHER EASTWARD ACROSS WESTERN AND PORTIONS OF CENTRAL KANSAS FRIDAY AS THE UPPER LEVEL SHORTWAVE LIFTS NORTHEAST ACROSS THE CENTRAL PLAINS. AS THIS FEATURE MOVES THROUGH, THE LEE SIDE TROUGH IS PROJECTED TO EDGE SLOWLY EASTWARD INTO EXTREME WESTERN KANSAS BY FRIDAY AFTERNOON SHIFTING THE FOCUS FOR POTENTIAL THUNDERSTORM DEVELOPMENT ACCORDINGLY. THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY AFTERNOON ACROSS WESTERN KANSAS AS CAPPING WEAKENS AND VERTICAL SHEAR PROFILES BECOME MORE FAVORABLE. INCREASING INSTABILITY, INCLUDING CAPE VALUES IN EXCESS OF 2000 J/KG, COULD RESULT IN SOME STORMS BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. ALTHOUGH TO A LESSER EXTENT, THE INCREASINGLY FAVORABLE DEEP LAYER SHEAR TOWARD FRIDAY EVENING SUGGESTS THE SLIGHTLY HEIGHTENED POTENTIAL FOR AN ISOLATED TORNADO. SLIGHT WARMER LOW TEMPERATURES CAN BE EXPECTED TONIGHT AS A SLOWLY DEVELOPING LEE SIDE TROUGH TURNS THE FLOW ACROSS WESTERN KANSAS MORE SOUTH-SOUTHEASTERLY. AS SURFACE DEWPOINTS RANGE FROM THE UPPER 50S(F) TO THE LOWER 60S(F), LOOK FOR LOWS DOWN INTO THE MID TO UPPER 60S(F) TO NEAR 70F IN SOUTH CENTRAL KANSAS. A MORE SOUTH TO SOUTHWESTERLY FLOW WILL DEVELOP FRIDAY AS THE LEE SIDE TROUGH STRENGTHENS ACROSS EXTREME EASTERN COLORADO. THIS WILL DRAW WARMER AIR NORTHWARD INTO THE REGION WITH H85 TEMPERATURES CLIMBING UP INTO THE MID TO UPPER 20S(C) ACROSS CENTRAL AND SOUTHWEST KANSAS. HIGHS CAN BE EXPECTED WELL UP INTO THE 80S(F) FRIDAY AFTERNOON WITH NEAR 90F POSSIBLE IN SOME LOCATIONS IN SOUTHWEST KANSAS CLOSER TO THE OKLAHOMA BORDER. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 243 PM CDT THU JUL 9 2015 GENERALLY DRIER CONDITIONS ARE EXPECTED ACROSS WESTERN KANSAS THIS WEEKEND AS MEDIUM RANGE MODELS INDICATE A BROAD UPPER LEVEL RIDGE OF HIGH PRESSURE RETROGRADING OUT OF THE SOUTHEASTERN CONUS INTO THE SOUTH PLAINS. ALTHOUGH MODEST INSTABILITY WILL BE PRESENT ACROSS THE HIGH PLAINS, SUBSIDENCE ASSOCIATED WITH THE UPPER LEVEL HIGH AND A WEAKENING FLOW ALOFT WILL LIKELY RESULT IN DRIER CONDITIONS LATE SATURDAY THROUGH THE END OF THE WEEKEND. THERE IS A SLIGHT CHANCE FOR ISOLATED THUNDER LATE MONDAY AS AN UPPER LEVEL SHORTWAVE TRANSITIONING EAST ACROSS THE NORTHERN PLAINS SENDS AN ATTENDANT COLD FRONT SOUTHWARD INTO WESTERN KANSAS EARLY NEXT WEEK. THE WARMING TREND WILL CONTINUE THROUGH THE WEEKEND AS THE AFOREMENTIONED UPPER LEVEL HIGH MOVES BACK WEST INTO THE SOUTH PLAINS. A PREVAILING SOUTHERLY FLOW WILL ENHANCE WARM AIR ADVECTION INTO WESTERN KANSAS ALLOWING HIGHS TO CLIMB WELL INTO THE 90S(F) TO NEAR 100F SATURDAY AND SUNDAY. HIGHS ARE EXPECTED TO REACH THE 90S(F) AGAIN MONDAY IN SPITE OF A WEAK FRONTAL BOUNDARY PROJECTED TO MOVE SOUTHWARD INTO WESTERN KANSAS SOMETIME DURING THE DAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 622 PM CDT THU JUL 9 2015 VFR CONDITIONS ARE EXPECTED THROUGH THE FIRST PART OF THIS TAF PERIOD. LOW LEVEL MOISTURE SPREADING INTO THE THE HAYS AREA COULD RESULT IN MVFR CIGS REDEVELOPING AROUND OR AFTER MIDNIGHT. WIDELY SCATTERED THUNDERSTORMS COULD DEVELOP/SPREAD NORTHEAST ACROSS WESTERN AND CENTRAL KANSAS THROUGH THE LATE NIGHT HOURS. CONFIDENCE ON HOW MUCH DEVELOPMENT WE WILL SEE IS NOT REAL HIGH BUT FOR NOW HAVE INCLUDED VCTS AT THE TAF SITES LATER TONIGHT INTO EARLY FRIDAY. LOOK FOR WINDS TO INCREASE FROM THE SOUTH ON FRIDAY AS A SURFACE LOW PRESSURE TROUGH DEVELOPS ALONG THE KANSAS COLORADO BORDER. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 87 70 96 / 30 30 30 10 GCK 63 89 69 98 / 30 40 30 10 EHA 63 91 68 97 / 40 30 30 10 LBL 65 88 69 96 / 40 30 30 10 HYS 63 89 71 98 / 30 30 30 10 P28 67 88 71 93 / 30 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJOHNSON LONG TERM...JJOHNSON AVIATION...GERARD
Hazardous weather outlook, Jul 9, 4:07 AM CDT, 16 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 407 AM CDT THU JUL 9 2015 KSZ030-031-043>046-061>066-074>081-084>090-100915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 407 AM CDT THU JUL 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT BUT SEVERE WEATHER IS NOT EXPECTED. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DISCUSSION...THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THERE ARE VERY SMALL CHANCES OF THUNDERSTORMS DURING THE LATE AFTERNOON AND EARLY NIGHT TIME SATURDAY AND SUNDAY, PARTICULARLY ACROSS FAR WESTERN KANSAS. THESE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THERE IS A SMALL CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY JUST ABOUT ANYWHERE ACROSS WESTERN AND CENTRAL KANSAS. THESE STORMS COULD ALSO BE SEVERE WITH LARGE HAIL. HAZARDS WEATHER RISK... FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. SUNDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. MONDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. TUESDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. WEDNESDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO JF
In the hours before
Special weather statement, Jul 9, 8:48 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
848 PM CDT THU JUL 9 2015
KSZ085-100230-
STEVENS KS-
848 PM CDT THU JUL 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR STEVENS COUNTY UNTIL 930 PM
CDT...
AT 848 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF FETERITA...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HUGOTON AND FETERITA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3700 10155 3707 10155 3734 10150 3723 10111
3700 10134
TIME...MOT...LOC 0148Z 214DEG 20KT 3704 10146
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:48 PM CDT | Special Weather Statement | DDC | Stevens | 42 min |
| Jul 9, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 47 min |
| Jul 9, 9:42 PM CDT | Special Weather Statement | DDC | Grant | 48 min |
| Jul 9, 10:23 PM CDT | Areal Flood Warning | DDC | Morton | 9 hr |
| Jul 10, 5:36 PM CDT | Special Weather Statement | DDC | Ellis | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.